Older women who regularly take a heartburn drug known as a proton pump inhibitor (PPI) may have a slightly higher risk of a hip fracture than those who don’t, new research shows.
PPI drugs such as omeprazole (Losec) and lansoprazole (Solox and Lanzol) are often taken by people to reduce the amount of acid their stomach makes.
The study — published in the BMJ — included nearly 80,000 women whose likelihood of a hip fracture was compared between those who took PPIs and those who didn’t.
Only 893 hip fractures were recorded among 79,899. Women who regularly took PPIs for at least two years were 35 per cent more likely to have had a hip fracture, and the comparative risk was higher if women smoked: 51 per cent.
The SMC sought comment from New Zealand experts, including Blenheim GP Dr Jim Vause, who edited an account of similar research in 2008, for a medical website.
Dr Vause, now chairperson of the New Zealand Guidelines Group which promotes evidence-based health services, comments:
“This study supports the previous research demonstrating an association between proton pump inhibitor (PPI) use and hip fractures. The most important factor is that the actual risk of fracture in PPI users was 1 in 500 women per year versus 1 in 750 women per year for non-users. The increased risk was only found in smokers and ex-smokers.
“While the study has a number of limitations being a prospective cohort study, the researchers clearly tried to control for significant other risk factors for fracture including pre exisiting disease states that might contribute to fracture risk.
“This study, in conjunction with other similar research gives the following take home messages:
- PPI use is associated with a low but increased risk of hip fractures in post menopausal women, particularly those who smoke or ex smokers. This risk is also probably increased by the strength and duration of therapy.
- Stopping PPI use slowly reduces the risk back to normal.
- Higher calcium intake doesn’t reduce the risk”.
“It strengthens the current advice to use the lowest possible dose of PPI consistent with benefit”.
Professor Evan Begg, head of the Department of Clinical Pharmacology, University of Otago, said:
” I believe the BMJ article was not entirely correct when they say that the increased risk was “confined” to smokers. Their discussion on causality was actually better than this, and would not lead to that conclusion. Both PPIs and smoking appear to be associated independently, and not surprisingly potentially additively, and the BMJ conclusion seems to give false security to those who are non-smokers”.
Our colleagues at the UK SMC gathered the following comments from UK-based scientists:
Donald Singer, Professor of Clinical Pharmacology & Therapeutics, University of Warwick said:
“This was an older study among nurses in the US from data collected from 2000 up to 2008. The report by Chan and his team suggests a small but potentially important higher risk of hip fracture in current or ex-smokers on treatment with the anti-ulcer drugs proton pump inhibitors. The risk was small – one extra hip fracture per year for every 2000 women treated – and greater the longer the treatment with a PPI.
“The link is biologically plausible as both PPIs and smoking have actions on the body which could increase the risk of hip fracture. The authors were careful to state that the risk did not apply to non-smokers and for those at risk they were unable to attribute this to any specific type of PPI.
“This report is another example illustrating that drug choice and duration should be based on balancing clinical benefit against potential risk of adverse drug effects.
“However a weakness of the study is that it was nor a randomized controlled trial. The report was based on following a cohort of people some of whom happened to be on PPI treatment: that means that the findings may be subject to bias i.e. there may be reasons unrelated to the PPIs to explain the hip fracture risk, although the authors did their best to control for obvious sources of bias.
“Patients who are concerned should consult their GP or pharmacist for advice.”
Dan Greer (UK) , Royal Pharmaceutical Society spokesperson on gastroenterology medicines, said:
“This is a useful study, that has taken account of the other factors that can affect hip fractures such as smoking, calcium intake, and obesity, that has been missing from other studies looking at the link between PPIs and hip fracture. It suggests there may be a small increase in hip fracture risk associated with these medicines, so called “PPIs”, in a high-risk group (post-menopausal women). Women should be reassured though that the absolute risk is small – 1 extra hip fracture for 2,000 patients treated with PPI for 1 year.
“This study strengthens the current recommendations for PPI use, in that for the majority of patients with symptoms of indigestion PPIs should only be used for short courses (1-2 months), with repeat courses offered at the lowest dose that controls symptoms.”
Tobie de Villiers, President of the International Menopause Society, said:
“Although the relative risk of hip fracture is significantly raised in users of PPI, when compared to non-users, the absolute risk increase is small (about one extra event per 2000 person years). This is still important in view of the widespread use of PPIs and the significant burden of disease of hip fractures on affected individuals and the health care system.
“It is worrying that even the use of common anti-fracture drugs do not affect this association. The conclusion of this study will need to be considered in clinical practice as it is biologically plausible and supported by other studies.”